1795. Safety Outcomes of the Use of Beta-Lactam Therapy in Patients with Documented Beta-Lactam Allergy
Session: Poster Abstract Session: Antimicrobial Stewardship: Impact of Allergy
Saturday, October 6, 2018
Room: S Poster Hall
Posters
  • Safety Outcomes Beta-Lactam Therapy in Beta-Lactam Allergic-IDWeek2018_Bjork.pdf (584.6 kB)
  • Background: In patients with a true penicillin allergy, the reported cross-reactivity to cephalosporin and carbapenem antibiotics are approximately 3% and 1%, respectively. Although true beta-lactam allergies are rare, providers are reluctant to challenge patients with other beta-lactams, which significantly limits empiric treatment reigmens. This study aims to determine the safety outcomes of patients with a previously documented beta-lactam allergy who were challenged with beta-lactam therapy at a small community hospital in Brooklyn, New York.

    Methods: A retrospective chart review of all beta-lactam allergic patients at Kingsbrook Jewish Medical Center who received a beta-lactam from January 2014 – July 2017. Patients were included if they were at least 18 years old with a documented beta-lactam allergy upon admission and received at least one dose of a beta-lactam antibiotic. Allergic reaction was determined by assessing both pharmacist and provider notes in the electronic health record. Orders for antihistamines, corticosteroids and/or epinephrine in addition to the discontinuation of the beta-lactam and provider documentation were considered an allergic reaction.

    Results: A total of 108 patients were analyzed with 36 not meeting inclusion criteria. Of the 72 patients included, 2 patients (2.78%) experienced an allergic reaction to a beta-lactam. Both patients recovered within 72 hours without the use of epinephrine. One of the allergic reactions was attributed to ceftriaxone, while the other was attributed to cefepime. The most commonly prescribed antibiotics were cefepime (34.7%), ceftriaxone (27.8%) and meropenem (15.3%). Eleven patients had a documented severe beta-lactam allergy, one of which experienced a rash after receiving beta-lactam therapy. None of the five patients with documented anaphylactic allergy experienced a reaction.

    Conclusion: This study demonstrated that there is a low risk of utilizing beta-lactams in patients with a reported beta-lactam allergy. The two observed allergic reactions were due to a third- and fourth-generation cephalosporin, which was unexpected as previous literature suggests higher cross-reactivity to the earlier generation cephalosporin antibiotics.

    Lauren Bjork, Pharm.D., Pharmacy, Kingsbrook Jewish Medical Center, Brooklyn, NY

    Disclosures:

    L. Bjork, None

    Findings in the abstracts are embargoed until 12:01 a.m. PDT, Wednesday Oct. 3rd with the exception of research findings presented at the IDWeek press conferences.